Flash Flood, Loving
- When
- July 30, 12:30 PM CST to July 31, 3:00 AM CST
- Where
- Loving County, 9 mi NE of Mentone to 12.85 mi NE of Mentone
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.792, -103.492
A cold front located near the Pecos River and surface based instability along the front resulted in thunderstorm development across southwest Texas. In addition, abnormally high amounts of atmospheric moisture lead to heavy rainfall for some locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
A cold front located near the Pecos River and surface based instability along the front resulted in thunderstorm development across southwest Texas. In addition, abnormally high amounts of atmospheric moisture lead to heavy rainfall for some locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 30, 11:49 AM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1249 PM CDT THU JUL 30 2009
.DISCUSSION...
PLEASE SEE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
LOW CLOUDS WILL PERSIST THROUGH THE MID AFTERNOON HOURS MAINLY
ACROSS SOUTHEAST NEW MEXICO AND THE UPPER TRANS PECOS REGION. A
COLD FRONT ENTERED THE REGION TODAY RESULTING IN NORTHEASTERLY
WINDS FOR MOST TERMINALS. THE CHANCE FOR TSRA REMAINS IN THE
FORECAST THIS AFTERNOON NEAR KFST...AND FOR ALL OTHER TERMINALS
DURING THE OVERNIGHT HOURS. AT THE CURRENT MOMENT...THE GREATEST
CHANCE FOR THE PREVIOUS APPEARS TO BE FOR KCNM...KHOB AND KINK
AROUND 05-10Z. SOME SEVERE STORMS ARE POSSIBLE WITH THIS
ACTIVITY...WITH DAMAGING WINDS AND HAIL BEING THE MAIN THREATS.
THIS WILL BE WATCHED CLOSELY AND TAFS WILL BE AMENDED AS
NECESSARY IF SEVERE STORMS APPROACH TERMINALS.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 PM MDT THIS EVENING THROUGH LATE
TONIGHT FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...FLASH FLOOD WATCH FROM 7 PM CDT /6 PM MDT/ THIS EVENING THROUGH
FRIDAY MORNING FOR THE FOLLOWING ZONES... ANDREWS...BIG
BEND AREA...BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...
DAWSON...ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...
HOWARD...LOVING...MARFA PLATEAU...MARTIN...MIDLAND...
MITCHELL...PECOS...REAGAN...REEVES COUNTY AND UPPER TRANS
PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND HIGHWAY 54
CORRIDOR...WARD...WINKLER.
&&
78HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 547 AM CDT THU JUL 30 2009 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-311100- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 547 AM CDT THU JUL 30 2009 /447 AM MDT THU JUL 30 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS WILL INCREASE IN COVERAGE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT MOVES INTO THE REGION. SLOW MOVEMENT...SATURATED SOILS...AND A MOIST AIRMASS COULD LEAD TO LOCALIZED FLASH FLOODING. THEREFORE A FLASH FLOOD WATCH IS IN EFFECT THIS EVENING AND TONIGHT. FREQUENT LIGHTNING...STRONG DAMAGING WINDS...AND MARGINALLY SEVERE HAIL MAY ALSO ACCOMPANY THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS FRIDAY AND SATURDAY. THE PRIMARY THREATS WILL BE HEAVY RAIN...STRONG DAMAGING WINDS...AND MARGINALLY SEVERE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The Midland/Odessa radar (KMAF), 124 km away, was scanning. The volume nearest the first event began at 18:31 UTC.
5 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
There were several impassible points along the Ross Maxwell Scenic Road due to high water.
A powper pole was reported knocked down near the Winkler/Loving county line.
A vehicle was reported submerged within the city limits in Andrews. Roads on the northwest and northeast side of the city also had 1 foot of flowing water over them.
Multiple vehicles were submerged at the intersection of 23rd Street and Andrews Highway in Odessa. In addition, 12 to 16 inches of flowing water covered the same roadway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190307, 190314, 190315, 190306, 190327, 190309, 190310, 190311.